Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

August 8, 2021DuPage County, Illinois

NWS Chicago, IL issued this special weather statement at Aug 8, 2021, 5:58 PM CDT for DuPage County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:58 PM CDT (22:58 UTC)
Expired
Aug 8, 2021, 6:30 PM CDT
In force
32 min
Issued by
NWS Chicago, IL
Hail
0.00 in
Wind
50

County DuPage County, IL

The radar

The Chicago radar (KLOT), 45 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS83 KLOT 082258
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
558 PM CDT Sun Aug 8 2021
 
ILZ013-103-104-082330-
DuPage IL-Northern Cook IL-Central Cook IL-
558 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northern DuPage and
northwestern Cook Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomingdale, or over Glendale Heights, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Arlington Heights, Schaumburg, Palatine, Skokie, Des Plaines, Mount
Prospect, Wheaton, Hoffman Estates, Elmhurst, Lombard, Buffalo Grove,
Bartlett, Ohare Airport, Streamwood, Carol Stream, Hanover Park,
Wheeling, Park Ridge, Addison and Glendale Heights.

This includes...  Oakton Community College, Schaumburg Boomers
Baseball, College of DuPage, DuPage County Fairgrounds, Harper
College, and Wheaton College.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4200 8774 4181 8812 4190 8826 4215 8802
      4215 8800
TIME...MOT...LOC 2257Z 229DEG 28KT 4195 8807 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Petr

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:14 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 3:14 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
314 PM CDT Sun Aug 8 2021

.MESOSCALE DISCUSSION...
309 PM CDT

Bulk shear is still fairly low here and thus storm organization
may be limited, but we have a composite outflow boundary moving up
out of the southwest. With an unstable air mass, expect scattered
storms. There is a robust DCAPE axis along and ahead of this
boundary, thus expect wind gusts 40-45 mph are likely in the more
robust cores, as has been reported at Bloomington-Normal, IL., and
will be the main concern. The background wind field alone has
supported occasional wind gusts to 35 mph area wide, and this will
remain a concern for the next few hours. I guess we cannot rule
out some hail with the instability being fairly strong too, but
with the lack of shear they will be pulse-y type storms.

Currently the storms are along a line from Crystal Lake, IL SSW to
Pontiac. They are moving slowly to the northeast at around 20 mph.

KMD

&&

.SHORT TERM...
312 AM CDT

No big change in the messaging for later today. We are watching a
developing complex of thunderstorms across Missouri this
afternoon. This is our main area of focus. There is secondary
lingering MCV across northeast Iowa which may trigger a few
showers or storms. Satellite depictions some bubbling cumulus out
ahead of both of these features on what appears to be a weak
surface convergence axis (SW winds near KRFD south to Lincoln, IL
with S winds in northeast IL, and SE in Northern Indiana). Would
not be surprised to see some isolated/widely scattered showers or
storms in the next few hours, though this area is a bit more
removed from the deeper upper forcing upstream.

We expect an uptick in the low level wind response ahead of both
of the stronger features which are out ahead of the main upper low
center. Expect with this and continued movement of the vort center
in MO up and into central and northern IL later today and this
evening into an unstable airmass (Tds solidly in the 70s) that
these storms should continue into our area. With the low level
wind increase shear should be on the order of 25 kt (maybe a tad
higher) to support some storm organization. There is a narrow
DCAPE axis ahead of the vort to support a damaging wind concern
and the strength of the CAPE may also afford a few pockets of
large hail in the deeper storm cores. SPC has focused the SLGT
risk area in the areas with a bit more clearing today

There could be a lull after this (though could keep shower
activity, especially south of I-80), before we shift focus to the
upstream upper low. Concerning forecast soundings tomorrow from
the NAM feature ample CAPE and significant low-mid level
hodograph which would suggest a higher severe concern is possible
tomorrow (and hinted at in the SPC discussion). The GFS is a bit
more muted but may be a tad low with dewpoints holding a tad
lower. Could be a middle ground of two, but it also shows a better
shear profile, albeit to a bit less of a degree.

On Monday night low level flow will get oriented a bit more
parallel to the low level front as mentioned in the earlier
discussion below -- which would shift to a heavy rain concern.

&&

.LONG TERM...
240 PM CDT

Tuesday through Sunday...

Oppressive heat and humidity is still on track for Tuesday with
short wave ridging building overhead behind Monday's departing
showers and storms. Currently forecasting highs in the lower 90s
with dew points in the mid to upper 70s resulting in dangerously
high heat indices in the 100-105+ degree range across much of the
area. If this trend continues, a Heat Advisory may be needed for
portions of the area. Forecast soundings are capped through much
of the day, but with a highly unstable airmass in place an
isolated thunderstorm cannot entirely be ruled out along any
subtle remnant boundaries.

Heading into Tuesday evening and overnight another disturbance
swings through the upper Mississippi Valley with remnant showers
and storms potentially moving across the area from earlier
afternoon convection upstream. Given the unstable airmass in
place, stronger to potentially severe storms may be possible.

The heat and humidity will persist Wednesday into Thursday with
off and on chances for precipitation as multiple subtle
disturbances move overhead. The upper ridge looks to build across
the west central CONUS late in the week with upper troughing
responding in the east. This should help bring a surface cold
front across the area sometime Thursday into Friday bringing a
reprieve from the hot and muggy conditions to the area through the
weekend.

Petr

&&

.AVIATION...
For the 18Z TAFs...

Aviation Weather Concerns:

* Continued breezy south to southwesterly winds into this evening,
  with gusts near 30 kt.

* Late afternoon to early evening thunderstorms expected.

* Off and on showers overnight, with another round of storms
  expected Monday morning, with possible MVFR ceilings.

South to southwesterly winds will continue to gust near 20 kt, with
an increase up to 30 kt expected this afternoon into the evening.
Showers and thunderstorms associated with a broad upper trough are
approaching from the west and southwest. Present timing of possible
thunderstorms is in the late afternoon or early evening, around 00Z.
Some of these storms could produce strong winds.

After this initial wave of storms, showers are expected to linger
for a few hours, decreasing in coverage overnight. The southerly
winds are expected to decrease in strength after midnight.

The before mentioned broad trough is not moving fast, and will
continue to impact the region Monday, with another wave of storms
expected Monday morning, with present timing around 12Z. There are
some indications that MVFR, or even lower ceilings may move in with
this wave of storms. This is hinted at in the TAFs, but will require
monitoring for future TAFs. Showers are expected to linger off and
on into Monday afternoon, with a possible break in the weather by
mid afternoon, including the possible low ceilings becoming VFR once
again.

There are indications that yet another wave of storms may occur
Monday late afternoon into early evening, but confidence in timing
and location is low. Since this is near the end of this TAF period,
there presently is no mention made in the TAFs. We will continue to
monitor this third wave and update when confidence increases.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 10 PM Sunday.

     Small Craft Advisory...IN nearshore waters until 10 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 8, 3:37 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Sun Aug 8 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Sun Aug 8 2021 /437 PM EDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Widely scattered thunderstorms along a line from Crystal Lake
to Pontiac will likely bring wind gusts to 45 or 50 mph this
afternoon. Winds area wide will gust to 35 mph for those
having outdoor events. These will reach the lakefront around 5-530
PM CDT.

The main window for more widespread thunderstorms, and some potential
severe thunderstorms will early to mid evening, most
favored across the Interstate 39 corridor west of the Chicago
metro area. These storms near will move from the southwest
where ongoing strong to severe storms are ongoing across Missouri.
Any organized storm clusters which develop will have the
potential to produce localized damaging winds and isolated large hail.
Thunderstorms across the Chicago area will be favored in the
early to mid evening.

Clusters of heavy showers and embedded thunderstorms may occur
overnight, and some of these may present an isolated flooding
risk overnight. This risk is higher south of Interstate 80.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

A warm, humid and unsettled weather pattern will remain in
place across the area through much of the week. Periodic
thunderstorms are expected. Monday afternoon and evening there
is an increasing concern for severe thunderstorms across
northeast Illinois. The threat will switch to a period of
pose a locally heavy rainfall and a flooding threat in the
later evening and overnight. Another round of strong to severe
storms is possible late Tuesday or Tuesday night.

Warm and very humid conditions will persist through mid-week.
Heat indices of over 100 are expected in most areas during the
afternoon hours, with dangerous heat index values higher than 105
appearing more likely for areas southwest of the Chicago metro area.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 20 to 25 mph.

LMZ740>745-092045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
337 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft through this evening.
  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 8, 4:07 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
407 PM CDT Sun Aug 8 2021

ILZ006-082145-
Lake IL-
407 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of eastern Lake County
through 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Grove, or over Buffalo Grove, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waukegan, Arlington Heights, Palatine, Buffalo Grove, Wheeling, North
Chicago, Gurnee, Mundelein, Highland Park, Vernon Hills, Zion,
Libertyville, Lake Zurich, Lake Forest, Barrington, Deerfield, Beach
Park, Gages Lake, Long Grove and Hawthorn Woods.

Including the following interstates...
 I-94 between mile markers 9 and 24.
 I-294 between mile markers 9 and 24.

This includes...  Great Lakes Naval Training Center, IL Beach State
Park, Lake Forest College, and Six Flags Great America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4238 8781 4236 8782 4237 8782 4233 8783
      4233 8782 4231 8782 4230 8783 4229 8783
      4220 8780 4215 8790 4215 8815 4249 8785
      4249 8780
TIME...MOT...LOC 2106Z 221DEG 29KT 4219 8800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw
Special weather statement, Aug 8, 4:50 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
450 PM CDT Sun Aug 8 2021

ILZ104>108-082230-
Eastern Will IL-Southern Cook IL-Southern Will IL-Central Cook IL-
Northern Will IL-
450 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Will and
south central Cook Counties through 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Lenox, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joliet, Orland Park, Tinley Park, Oak Lawn, Chicago Heights, Burbank,
Oak Forest, Lockport, New Lenox, Homer Glen, Park Forest, Homewood,
Alsip, Matteson, Mokena, Frankfort, Palos Hills, Lemont, Justice and
Summit.

Including the following interstates...
 I-55 between mile markers 280 and 281.
 I-57 between mile markers 338 and 348.
 I-80 between mile markers 133 and 154.
 I-355 between mile markers 1 and 6.

This includes...  Windy City Thunderbolts Baseball, Chicagoland
Speedway...Route 66 Raceway, Hollywood Casino Amphitheatre, Joliet
Slammers Baseball, and Moraine Valley Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 8801 4154 8810 4179 8783 4150 8764
TIME...MOT...LOC 2150Z 227DEG 24KT 4151 8799

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw
Local storm report, Aug 8, 4:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
455 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     MARINE TSTM WIND 3 E WAUKEGAN            42.37N 87.80W
08/08/2021  M40 MPH          LMZ740             IL   BUOY

            RECORDED AT THE WAUKEGAN BUOY (45186).

&&

LBC
Special weather statement, Aug 8, 5:09 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
509 PM CDT Sun Aug 8 2021

ILZ020-082245-
Kendall IL-
509 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Kendall
County through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yorkville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aurora, Joliet, Plainfield, Oswego, Yorkville, Montgomery, Boulder
Hill and Plattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8826 4155 8826 4149 8849 4158 8855
      4172 8837
TIME...MOT...LOC 2209Z 233DEG 25KT 4156 8845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw
Local storm report, Aug 8, 5:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
547 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     3 SE PINGREE GROVE      42.04N 88.38W
08/08/2021                   KANE               IL   PUBLIC

            PHOTOS SHARED ON SOCIAL MEDIA OF SEVERAL
            TREE LIMBS (ESTIMATED AROUND 6 INCHES TO ONE
            FOOT IN DIAMETER) DOWNED ALONG WITH DAMAGE
            TO A GREENHOUSE. TIME ESTIMATED BASED ON
            RADAR.

&&

LBC
Special weather statement, Aug 8, 5:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
558 PM CDT Sun Aug 8 2021

ILZ013-103-104-082330-
DuPage IL-Northern Cook IL-Central Cook IL-
558 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northern DuPage and
northwestern Cook Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomingdale, or over Glendale Heights, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arlington Heights, Schaumburg, Palatine, Skokie, Des Plaines, Mount
Prospect, Wheaton, Hoffman Estates, Elmhurst, Lombard, Buffalo Grove,
Bartlett, Ohare Airport, Streamwood, Carol Stream, Hanover Park,
Wheeling, Park Ridge, Addison and Glendale Heights.

This includes...  Oakton Community College, Schaumburg Boomers
Baseball, College of DuPage, DuPage County Fairgrounds, Harper
College, and Wheaton College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 8774 4181 8812 4190 8826 4215 8802
      4215 8800
TIME...MOT...LOC 2257Z 229DEG 28KT 4195 8807

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Petr

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:14 PM CDTSmall Craft AdvisoryLOT8 hr
Aug 8, 3:08 PM CDTSpecial Weather StatementLOTKane37 min
Aug 8, 3:45 PM CDTSpecial Weather StatementLOTGrundy30 min
Aug 8, 4:07 PM CDTSpecial Weather StatementLOTLake38 min
Aug 8, 4:19 PM CDTSpecial Marine WarningLOT37 min
Aug 8, 4:50 PM CDTSpecial Weather StatementLOTWill40 min
Aug 8, 5:09 PM CDTSpecial Weather StatementLOTKendall36 min
Aug 8, 6:20 PM CDTSpecial Weather StatementLOTLake25 min
Aug 8, 6:25 PM CDTSpecial Marine WarningLOT65 min
Aug 8, 6:29 PM CDTAreal Flood AdvisoryLOTLivingston3 hr

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.